Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 18, 2003, 4:57 PM MDT for Logan County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2003, 4:57 PM MDT (22:57 UTC)
- Expired
- Apr 18, 2003, 5:45 PM MDT
- In force
- 48 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Logan County, CO
The radar
The Denver radar (KFTG), 155 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 875 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
447 WUUS55 KBOU 182257 SVRBOU COC075-182345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 457 PM MDT FRI APR 18 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO * UNTIL 545 PM MDT * AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES WEST OF ST PETERSBURG...OR ABOUT 12 MILES SOUTHEAST OF STERLING...MOVING EAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ST PETERSBURG. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4059 10321 4044 10320 4045 10269 4059 10268 KLEYLA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 1:47 PM MDT, 3 hours 10 minutes earlier.
Area forecast discussion, Apr 18, 1:47 PM MDT, 3 hours 10 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 140 PM MDT FRI APR 18 2003 SHORT TERM DISCUSSION: UPR LOW OVR THE NERN PLAINS THIS AFTN WILL CONTINUE TO TRACK TO THE NE TNGT. LINGERING SHRA WL CONTINUE TO DCRS ACRS NERN PLAINS OF CO AS SUBSIDENCE INCREASES OVR THE REGION. SECONDARY TROF...MOVING NEAR THE FOUR CORNERS THIS AFTN IS EXPECTED TO MOVE ACRS SRN CO OVERNIGHT. AS IT DOES...H5-H3 QG ASCENT WILL START TO INCREASE OF SRN SECTIONS OF THE CWA. MID LVL LAPSE RATES RMN HIGH AS WELL SO AMS WILL RMN RELATIVELY UNSTABLE. FCST SOUNDINGS YIELD CAPES IN THE 400-600 J/KG RANGE SATURDAY AFTN. AS WEAK SURFACE LOW DVLPS OVR SERN CO TNGT...BDNDRY LYR WINDS BECOME NNELY AFT ABOUT 09Z. NNELY FLOW DEEPENS TO 400 MB BY MIDDAY SATURDAY. BEST UPSLOPE FOR PCPN WILL OCCUR ALONG THE SRN FRONT RANGE FOOTHILLS AND PALMER DIVIDE AREAS...PRIMARILY ZONES 36 AND 41. SNOW LEVEL WL BE TRICKY. FOR NOW ETA BFR SOUNDINGS DROP WET BULB ZERO HEIGHTS TO ABT 7900 FT AGL BY 15Z SATURDAY...WHICH SHOULD TRANSLATE TO ABT 6K FOR THE SNOW LVL. BEST UPSLOPE...FORCING AND INSTBY WILL OCCUR BETWEEN 15Z AND 21Z SATURDAY...IF MDL TIMING IS CORRECT. MESOETA PROGS 3 TO 6 INCHES OVER THE PALMER DIVIDE THRU THE DAY SATURDAY. FOR NOW WL GO WITH 2 TO 4 INCHES...AS FREEZING LEVEL IS PROGGED TO GRADUALLY RISE THRU THE DAY. AS FAR THE THE DENVER AREA IS CONCERNED A MIX OF RAIN AND SNOW IS THE BEST BET ALTHO SOME SNOW ACCUMULATIONS MAY OCCUR ACRS SRN AND WRN PTNS OF THE METRO AREA. ENUF MSTR AND INSTBY TO GO WITH SCT POPS ELSEWHERE ACRS THE NERN PLAINS. COOPER LONG TERM DISCUSSION: UPPER LEVEL LOW WILL BE EXITING RAPIDLY INTO THE GREAT LAKES REGION SAT NITE AND SUN AS LOW LVL FLOW SHIFTING NW LATE SAT NITE AND DYNAMICS DIMINISHES BY 06Z. PROBABLY ENOUGH NRLY FLOW AND MSTR TO KEEP SOME SNOW SHOWERS GOING OVER THE PALMER DIVIDE AND SRN FRONT RANGE FOOTHILLS EARLY SUN MORNING. CLEARING SKIES AND SLOW WARMINMG DURING THE DAY ON SUNDAY AS RIDGE ALOFT BUILDS IN WITH STRONG DOWNWARD FORCING BEHIND LOW. EVEN THOUGH THE RIDGE IS OVER CO ON MONDAY...MODELS ADVERTISING A RETURN OF SERLY LOW LVL FLOW AND SOME MSTR RETURN. MAY BE ENOUGH TO KICK OFF ISOLD STORMS LATE IN THE DAY AND EVENING. AVN SEEMS QUITE A BIT WETTER THAN ETA AND MAY BE A LITTLE OVERDONE ON THE RETURN MSTR. MODELS ARE STILL HAVING TROUBLES WITH THE NEXT MAJOR TROF TO EFFECT THE REGION AROUND THE MIDDLE OF NEXT WEEK. 00Z GFS/EUROPEAN MODELS WILL QUITE SIMIALR WITH THE CLOSED LOW TRACKING ACROSS SRN CO ON WED/EARLY THU. THIS HAS BEEN THE CASE WITH THE PAST 3 OF 4 PREV GFS RUNS WITH THE EXCEPTION OF THE 00Z/17TH APRIL RUN. ENSEMBLE GFS MEMBERS FROM 00Z LAST NIGHT WERE QUITE SIMILAR WITH POSITION OF TROF ACROSS THE DESERT SW BUT NOT AS CLOSED OFF AS THE OPERATIONAL RUN. HOWEVER...TODAYS 12Z GFS HAS REVERTED BACK TO YESTERDAYS SOLUTION OF LIFTING THE LOW FURTHER NORTH INTO NRN UT BY 12Z WED. WITH WHAT APPEARS AS A STRONG LOBE OF ENERGY/JET MAX INTO SW COLORADO WILL LIKELY DISPLACE THE LOW FURTHER SOUTH LIKE LAST NIGHTS GFS/EUROPEAN INDICATED. REGARDLESS OF FINAL TRACK...APPEARS ENOUGH SPRING TIME INGREDIENTS WILL COME TOGETHER ACROSS MUCH OF THE CWA LEADING TO AN UNSETTLED WX PATTERN...ESP TUE-THU. MAYBE EVEN SOME SIGNIFICANT PRECIP FOR SOME LOCALES WITH A RATHER MOIST FETCH OF SE-E LOW LVL FLOW INTO CO. ENTREKIN .DEN...NONE.
Hazardous weather outlook, Apr 18, 10:30 AM MDT, 6 hours 27 minutes before
COZ030>051-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1030 AM MDT FRI APR 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SNOW SHOWERS WILL CONTINUE IN THE MOUNTAINS THROUGH TONIGHT...BUT ONLY ISOLATED RAIN SHOWERS ARE EXPECTED ON THE PLAINS BY THIS AFTERNOON. SNOW ACCUMULATIONS OF 2 TO 5 INCHES ARE POSSIBLE IN THE HIGHER MOUNTAINS THROUGH TONIGHT. A STORM SYSTEM BRINGING SHOWERS TO THE NORTHERN COLORADO MOUNTAINS AND NORTHEAST PLAINS WILL MOVE EAST OF THE STATE BY EARLY THIS AFTERNOON. AFTER THAT DRIER AIR WILL START TO MOVE IN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RAIN SHOWERS MIXED WITH SNOW WILL DEVELOP DURING THE DAY ON SATURDAY WITH SOME SNOW ACCUMULATIONS EXPECTED IN THE MOUNTAINS...FOOTHILLS AND ACROSS THE PALMER DIVIDE. AT THIS TIME...ACCUMULATIONS OF 2 TO 4 INCHES CAN BE EXPECTED IN THE ABOVE AREAS. FURTHER EAST ON THE PLAINS...PRECIPITATION WILL MAINLY FALL AS RAIN. A LOW PRESSURE SYSTEM TRACKING ACROSS THE SOUTHERN PORTIONS OF COLORADO WILL BE RESPONSIBLE FOR THE RAIN AND SNOW. GRADUAL CLEARING IS EXPECTED ON SUNDAY AND EARLY MONDAY...BEFORE THE NEXT IN A SERIES OF STORM SYSTEMS MOVES INTO THE REGION NEXT WEEK. AN UNSETTLED PERIOD WITH COOL TEMPERATURES AND SHOWERY WEATHER SEEMS IN THE CARDS FOR THE PERIOD OF TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COOPER/ENTREKIN
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.